MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 XS/-3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 XS/-3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100855
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr, the plastic on the inner neck adaptor of a trial femoral head 36 xs/-3, was broken.It is unknown if any piece fell inside the patient.Surgery was performed, without any delay, with the same device.No patient complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H11 h3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: the product was not returned for evaluation, however, previous complaints were received and investigated for this part number, in which the reported failure mode was confirmed.No batch number was communicated so the production history review was not possible.Due to an unknown batch number, the review of historical complaints was performed on product number basis only, revealing 7 additional complaints over the past 12 months with similar failure mode.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The root cause of the event can be attributed to a known inherent risk of the device.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might bend or break off.These failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is still within the risks level that are anticipated in the risk management documentation.The current design will be further monitored through post-market surveillance processes.No further actions are necessary at this time point.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from repeated resterilization, prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.Therefore, all reusable instruments must be routinely inspected for signs of wear and damage after reprocessing.Any instruments found to be damaged should be replaced as necessary to ensure their proper functioning and to maintain patient safety.This guidance is provided by smith & nephew orthopaedics ag (reference: lit.N°03389-en 1363 v4 01/25).Should additional information be received or the device returned, the complaint will be reopened.No further investigation is warranted for this complaint.However, smith & nephew will continue to monitor for future complaints and investigate as necessary.This complaint investigation is considered closed.

Brand Name
TRIAL FEMORAL HEAD 36 XS/-3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key24736997
Report Number9613369-2026-00022
Device Sequence Number13071962
Product Code LZO
UDI-Device Identifier07611996121889
UDI-Public7611996121889
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75100855
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2026
Supplement Date Received by Manufacturer05/07/2026
Initial Report FDA Received Date03/30/2026
Supplement Report FDA Received Date05/14/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown